Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 47, NWS Billings, MT

July 22, 2021Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 22, 2021, 3:28 PM MDT for Carter County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2021, 3:28 PM MDT (21:28 UTC)
Expired
Jul 22, 2021, 4:15 PM MDT
In force
47 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carter County, MT

The radar

The Rapid City radar (KUDX), 164 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:51 PM MDTTSTM WND GST 683 Se Alzada, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS55 KBYZ 222128
SVRBYZ
MTC011-222215-
/O.NEW.KBYZ.SV.W.0047.210722T2128Z-210722T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
328 PM MDT Thu Jul 22 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carter County in southeastern Montana...

* Until 415 PM MDT.

* At 328 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Alzada, or 41 miles northwest of Belle Fourche, moving east at
  50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alzada and Albion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10452 4528 10450 4544 10404 4500 10404
TIME...MOT...LOC 2128Z 258DEG 43KT 4517 10430 

HAIL...1.00IN
WIND...60MPH
 
$$

Palmquist
3 follow-up statements
837 
WWUS55 KBYZ 222134
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
334 PM MDT Thu Jul 22 2021

MTC011-222215-
/O.CON.KBYZ.SV.W.0047.000000T0000Z-210722T2215Z/
Carter MT-
334 PM MDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CARTER COUNTY...

At 333 PM MDT, a severe thunderstorm was located 12 miles southwest
of Gustave, or 39 miles northwest of Belle Fourche, moving east at 50
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. A gust to 73 mph was observed at the 
         Alzada DOT weather station.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Alzada and Albion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10449 4530 10443 4544 10404 4500 10404
TIME...MOT...LOC 2133Z 258DEG 43KT 4518 10421 

HAIL...1.00IN
WIND...70MPH
 
$$

Palmquist
727 
WWUS55 KBYZ 222152
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
352 PM MDT Thu Jul 22 2021

MTC011-222215-
/O.CON.KBYZ.SV.W.0047.000000T0000Z-210722T2215Z/
Carter MT-
352 PM MDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CARTER COUNTY...

At 352 PM MDT, a severe thunderstorm was located 7 miles southwest of
Gustave, or 37 miles southwest of Buffalo, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10441 4532 10436 4544 10404 4500 10404
TIME...MOT...LOC 2152Z 255DEG 26KT 4521 10410 

HAIL...1.00IN
WIND...60MPH
 
$$

Palmquist
149 
WWUS55 KBYZ 222207
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
407 PM MDT Thu Jul 22 2021

MTC011-222217-
/O.EXP.KBYZ.SV.W.0047.000000T0000Z-210722T2215Z/
Carter MT-
407 PM MDT Thu Jul 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARTER COUNTY
WILL EXPIRE AT 415 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4500 10441 4532 10436 4544 10404 4500 10404
TIME...MOT...LOC 2207Z 234DEG 40KT 4512 10404 

$$

Palmquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:43 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 12:43 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1243 PM MDT Thu Jul 22 2021

.DISCUSSION...

...This afternoon through Friday night...

Broad area of weak ascent located from the Beartooth mountains
northeast into far northeast Montana early this afternoon. Ahead
of this area of scattered light showers and a few thunderstorms is
an area of clear skies under which temperatures have jumped well
into the 90s. Low level dew points are in the upper 50s to mid 60s
with these warm temperatures leading to CAPE values of 1-2000
j/kg. As the lift shifts into this unstable airmass expect
stronger storms to develop with gusty winds and locally heavy
downpours the main threat, though an isolated hail report is not
out of the question. This activity should shift east into the
Dakotas by early evening. Behind it, additional thunderstorms are
expected to develop over the western mountains mid afternoon and
move northeast in association with a jet-max and surface cold
front. This activity will move slowly across the area through late
tonight with lesser precipitation amounts and a better chance for
a strong wind gust. By sunrise this activity should have shifted
out of the area.

Friday will be sunny, dry and a few degrees cooler behind the
overnight cold front. The flow aloft becomes more zonal Friday. As
a result, winds will be a bit gusty from Billings to the west
which will lower relative humidities and increase fire weather
concerns into the foothills. Will upgrade the current Fire Weather
Watch to a Red Flag Warning with this forecast package. Chambers

Saturday through Thursday...

Zonal flow over the area through the weekend with downslope winds
keeping conditions sunny and dry. Temperatures in the low to mid
90s Saturday will climb into the triple digits for Sunday. Ridge
intensifies to the south of the area on Monday and Tuesday pushing
temperatures to near record levels once again. May need additional
Heat warnings if current forecast trends continue, possibly from
Sunday through Tuesday. By Wednesday core of the upper ridge
shifts enough to the southeast to allow southwesterly monsoonal
flow to begin working back into the area. This will take the edge
off of temperatures and bring back a daily chance for showers and
thunderstorms for the end of the week. Chambers

&&

.AVIATION...

Scattered showers and thunderstorms will persist across the area
this afternoon through the evening hours. A cold front late
tonight will shift convection into the Dakotas by 09z or so.
Locally strong wind gusts(40+kts) and heavy downpours with MVFR
conditions can be expected with the stronger cells. Outside of
convection, VFR conditions will prevail. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 065/094 061/093 062/099 064/102 068/102 069/096 067/093
    30/H    00/U    00/U    00/G    01/G    11/B    12/T
LVM 054/092 052/093 054/096 056/099 060/099 060/092 058/090
    30/H    00/U    00/U    00/U    01/B    22/T    22/T
HDN 063/096 057/096 060/101 062/104 066/105 066/098 064/095
    20/H    00/U    00/G    00/G    00/G    11/B    11/B
MLS 068/094 061/095 063/100 066/103 070/105 071/098 067/094
    30/H    00/U    00/U    00/G    00/G    11/B    11/B
4BQ 067/094 063/094 065/098 067/101 070/105 071/098 067/092
    30/H    00/U    01/U    10/G    00/G    01/U    11/B
BHK 065/093 059/093 061/098 064/102 066/104 069/098 064/092
    31/H    00/U    01/U    10/G    00/G    01/B    11/B
SHR 060/093 056/094 058/097 059/101 062/102 064/096 061/092
    31/H    01/U    11/U    00/G    01/G    11/B    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect until 9 PM MDT this evening
      FOR ZONES 29>34-36-37-42-57-58-138-139-169-170-173-235.
     Red Flag Warning in effect from noon to 9 PM MDT Friday FOR
      ZONES 117-123>125-127.
WY...Excessive Heat Warning in effect until 9 PM MDT this evening
      FOR ZONE 199.

&&

weather.gov/billings

In the hours before

Local storm report, Jul 22, 2:12 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             10 W BROADUS            45.44N 105.63W
07/22/2021  E0.50 INCH       POWDER RIVER       MT   COCORAHS

0138 PM     TSTM WND GST     3 WNW MILES CITY        46.43N 105.89W
07/22/2021  M54.00 MPH       CUSTER             MT   ASOS

0139 PM     TSTM WND DMG     1 SW MILES CITY         46.40N 105.85W
07/22/2021                   CUSTER             MT   COCORAHS

            6 INCH DIAMETER TREE LIMBS BLOWN DOWN

&&

DB
Special weather statement, Jul 22, 2:20 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Billings MT
220 PM MDT Thu Jul 22 2021

MTZ032-033-036-037-222115-
Custer MT-Powder River MT-Fallon MT-Carter MT-
220 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY...

At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 33 miles west of Baker to 17 miles northeast of
Lightning Flat. Movement was northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Baker, Ekalaka, Ridgeway, Plevna, Ollie, Westmore, Boyes, Willard,
Mill Iron, Webster, Hammond, Medicine Rocks State Park, Belltower,
Capitol, Albion, Powderville, Mizpah and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4505 10500 4637 10533 4664 10405 4522 10404
TIME...MOT...LOC 2019Z 237DEG 42KT 4631 10497 4514 10475

Palmquist
Special weather statement, Jul 22, 2:24 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Billings MT
224 PM MDT Thu Jul 22 2021

MTZ040-064-065-067-222145-
Paradise Valley MT-Northern Park MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
224 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY...

At 221 PM MDT, Doppler radar was tracking several thunderstorms
producing strong wind gusts moving out of Gallatin county and into
Park county.

Wind gusts over 60 mph were reported at the Bozeman airport from
this activity. Wind gusts of 45 to 60 mph are possible near these
storms, and may arrive well ahead of any precipitation or thunder.

Locations impacted include...
 Livingston, Clyde Park, Pine Creek and Wilsall.

LAT...LON 4552 11092 4552 11086 4558 11086 4559 11080
      4613 11079 4619 11077 4619 11052 4613 11048
      4610 11051 4598 11049 4592 11042 4589 11042
      4589 11029 4579 11029 4578 11023 4538 11023
      4540 11092
TIME...MOT...LOC 2021Z 222DEG 31KT 4554 11063

Chambers
Local storm report, Jul 22, 2:38 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     10 E MILES CITY         46.40N 105.63W
07/22/2021  M52.00 MPH       CUSTER             MT   DEPT OF HIGHWAYS

&&

DB
Local storm report, Jul 22, 3:09 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     1 SSE BAKER             46.35N 104.26W
07/22/2021  M52.00 MPH       FALLON             MT   ASOS

&&

DB
Special weather statement, Jul 22, 3:11 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Billings MT
311 PM MDT Thu Jul 22 2021

MTZ033-037-222145-
Fallon MT-Carter MT-
311 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY...

At 310 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Carlyle to near Alzada.
Movement was northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Baker, Ekalaka, Alzada, Ridgeway, Webster, Ollie, Medicine Rocks
State Park, Belltower, Capitol, Albion, Willard and Mill Iron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10405 4500 10473 4667 10440 4667 10436
      4664 10435 4664 10404
TIME...MOT...LOC 2110Z 245DEG 50KT 4657 10414 4497 10452

Palmquist

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:40 PM MDTRed Flag WarningBYZGallatin, Golden Valley, Madison, Musselshell, Park, Stillwater and 2 more31 hr
Jul 22, 1:41 PM MDTSpecial Weather StatementBYZPowder River49 min
Jul 22, 1:46 PM MDTSpecial Weather StatementBYZCuster44 min
Jul 22, 2:20 PM MDTSpecial Weather StatementBYZCarter, Fallon55 min
Jul 22, 2:24 PM MDTSpecial Weather StatementBYZPark81 min
Jul 22, 3:11 PM MDTSpecial Weather StatementBYZCarter, Fallon34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.